Winter Storm, West Glacier Region
- When
- December 4, 10:00 PM MST to December 5, 8:00 PM MST
- Where
- West Glacier Region forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
Strong arctic front caused heavy snow and very strong winds over portions of Western Montana. As the front pushed over the Continental Divide during the evening of 12/05, it caused near blizzard conditions after heavy snow had already fallen.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong arctic front caused heavy snow and very strong winds over portions of Western Montana. As the front pushed over the Continental Divide during the evening of 12/05, it caused near blizzard conditions after heavy snow had already fallen. The Montana Department of Transportation declared emergency travel only due to poor visibility in snow and blowing snow at 9 PM 12/5 on the following highways: I-15 from Butte to Boulder Hill, I-90 from 15 miles west of Drummond to Homestake Pass, MT-200 from Greenough Hill to Helmville, and US-12 from Garrison to Avon. The front caused wind gusts of 30 to 40 mph on these highways. The highest wind occurred at Helmville at 730 PM on 12/5 where east sustained winds of 35 mph with gusts to 54 mph were recorded with wind chill values of -16 degrees. Strong winds also caused white-out conditions and some small trees to be blown down near Fortine in Northwest Montana. New snowfall amounts ranged from 6 to 8 inches in the Northern Flathead Valley to 14 inches at Columbia Falls. The West Glacier Region and the mountains of Western Montana received 8 to 11 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 4, 8:35 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
835 PM MST SUN DEC 4 2005
.UPDATE...STRONG NORTHWEST JET STREAM OVER CANADA TO ENTER
NORTHWEST MT LATE TONIGHT INTO MONDAY. AS WINDS ALOFT INCREASE
OVER NORTHWEST MT FROM 5000 FEET ON UP...GOOD UP-GLIDE AND OROGRAPHIC
LIFTING WILL OCCUR BY EARLY MONDAY MORNING THROUGH LATE AFTERNOON.
BY MONDAY EVENING...A CANADIAN COLD FRONT WILL MOVE OVER THE
CONTINENTAL DIVIDE PROVIDING A FOCUS OF SNOW TO BECOME SHOWERY...
BANDED AND BLOWING AND DRIFTING AS WINDS SHIFT TO NORTH AND EAST
GUSTING UP TO 25 MPH TO LOCALLY 30 MPH. THE NAM MODEL IS BULLISH
WITH THIS SYSTEM INDICATING VERY GOOD OROGRPHIC SNOWS OVER THE
MOUNTAINS ALONG AND NEAR THE DIVIDE THROUGH MONDAY...AND EVEN OVER
THE SOUTHERN CLEARWATER AND BITTERROOT MOUNTAINS MONDAY NIGHT INTO
EARLY TUESDAY AS THE FRONT MOVES SOUTH. THE GFS HAS BEEN VERY
CONSERVATIVE WITH SNOW AMOUNTS AND WOULD NOT WARRANT ANY HIGH
LIGHT. SINCE THE NAM HAS A BETTER HANDLE ON CURRENT SNOW COVERAGE
OVER THE AREA THIS EVENING AND DYNAMICS OF THIS PATTERN TYPICALLY
GIVE US SOME HAZARDOUS WEATHER...DECIDED TO COMPROMISE AND ISSUE A
SNOW ADVISORY FOR PORTIONS OF NORTHWEST MONTANA MONDAY AND MONDAY
EVENING.
&&
.AVIATION...EXPECT MOUNTAINS AND PASSES TO BE OCCASIONALLY
OBSCURED IN LIGHT SNOW SHOWERS THIS EVENING...MAINLY NORTH OF
MISSOULA. ADDITIONALLY...OCCASIONAL LIGHT SNOW WILL LIMIT
VISIBILITY AND LOWER CEILINGS AT TIMES IN NORTHWEST MT. PLEASE
SEE APPROPRIATE TAFS AND TWEBS FOR DETAILS.
&&
.PREV DISCUSSION...
SHORT TERM..DECREASED POPS IN THE NORTH LATE MONDAY NIGHT INTO TUESDAY...BUT
KEPT THEM HIGH IN THE SOUTH THINKING THE THE BOUNDARY WILL STALL
OVER THE SOUTHERN THIRD OF THE AREA...PRETTY MUCH ALONG THE
MONTANA IDAHO BORDER SOUTH OF I-90. GIVEN WARM OVERRUNNING...HAVE
GONE WITH LIKELY POPS SOUTH OF THE FRONT THROUGH TUESDAY NIGHT.
WITH A GOOD DEAL OF UNCERTAINTY REGARDING SNOW
ACCUMULATIONS...HAVE CHOSEN TO PLAY IT CONSERVATIVELY AND HAVE
KEPT AMOUNTS BELOW ADVISORY CRITERIA.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...HIGH PRESSURE WILL
CONTINUE TO DOMINANT OVER THE REGION FROM TUESDAY NIGHT THROUGH
FRIDAY. AS A LOW PRESSURE SYSTEM DIGS OFF THE PACIFIC COAST TO
SOUTHERN CALIFORNIA. THIS HIGH PRESSURE WILL ALLOW FOR THE COLD
AIR TO BE TRAPPED IN THE VALLEYS...WHILE THE MOUNTAIN TOPS WARM
SLIGHTLY. AS INVERSIONS BEGIN TO BUILD OVER THE AREA...THERE IS
THE POTENTIAL FOR SOME PATCHY FOG TO DEVELOP. THEN LATE FRIDAY A
WEAK WEATHER DISTURBANCE IS EXPECTED TO SWING THROUGH NORTHWEST
MONTANA. THIS SYSTEM WILL BRING SOME SNOW SHOWERS TO THAT REGION.
AFTER THE PASSAGE OF THAT DISTURBANCE THE FLOW WILL REMAIN
NORTHWESTERLY...WITH MOISTURE STREAMING IN. THE BEST CHANCE FOR
PRECIPITATION WILL REMAIN IN NORTHWEST MONTANA. THIS PATTERN WILL
LAST THROUGH THE WEEKEND.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY 5 AM TO 8 PM MONDAY FOR THE WEST GLACIER REGION
SNOW ADVISORY 8 AM TO 11 PM MONDAY FOR THE FLATHEAD/MISSION
VALLEYS AND POTOMAC/SEELEY LAKE REGION
ID...NONE. &&
SHORT TERM...FELSCH
LONG TERM...HENRY/SMITH
AVIATION...FELSCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 119 PM MST SUN DEC 4 2005 IDZ009-010-MTZ001>007-043-051030- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- INCLUDING THE CITIES OF...SHOUP...SALMON...LEADORE...LIBBY... EUREKA...SWAN LAKE...KALISPELL...POLSON...ST. IGNATIUS...NOXON... THOMPSON FALLS...SUPERIOR...HAMILTON...DARBY...SULA...ANACONDA... DEER LODGE...DRUMMOND...PHILIPSBURG 119 PM MST SUN DEC 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG ARCTIC COLD FRONTAL SYSTEM WILL BEGIN TO IMPACT THE AREA LATE MONDAY. SNOW IS EXPECTED AHEAD OF THE FRONT. THEREFORE WINTER WEATHER HIGHLIGHTS ARE POSSIBLE DURING THIS PERIOD. SUBZERO TEMPERATURES ARE EXPECTED IN MOST LOCATIONS BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482381, 5482491, 5482492, 5482493, 5482494.